Hail, Sheridan
- When
- July 9, 2:31 PM MST
- Where
- Sheridan County, 10.38 mi N of Hay Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.830, -102.690
Public reported quarter size hail.
Isolated supercells produced large hail and severe winds across parts of northern Nebraska, while another round of thunderstorms caused damaging winds in Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated supercells produced large hail and severe winds across parts of northern Nebraska, while another round of thunderstorms caused damaging winds in Custer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 9, 12:47 PM MST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 247 PM CDT Tue Jul 9 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 246 PM CDT Tue Jul 9 2019 A strong shortwave with a closed circulation noted at H5 and H7 was located across far western ND this afternoon. An area of strong winds aloft were spreading eastward across the region to the south of the system. At the surface, a cold front has crossed the area with west to northwest winds and drier air working into the region. Despite the drier air and cold frontal passage, scattered thunderstorms are expected to move across western and north central Nebraska this evening. Storms will initiate across the higher terrain of WY this afternoon and then track east/southeast. The strong winds aloft will aid in storm organization, and while storms overall should remain isolated to scattered, modest CAPE combined with the strong winds aloft could yield a couple of high based super cells. This evening a small quick moving line could evolve from the supercells and pose a damaging wind threat. Any storms should exit the area by sunrise Wednesday. The drier air moving in will help cool lows some, with lower 50s expected across Sheridan county. Upper 50s to lower 60s are anticipated elsewhere. Surface low pressure will move across the Northern Plains Wednesday. Northwest winds will increase across the area as a result. Model sounding show a well mixed boundary layer and gusts of 30 mph or so are expected across northern Nebraska, peaking about midday. Otherwise wall to wall sunshine with fry air aloft overhead. Highs will be seasonably mild, generally near 80 to the mid 80s. .LONG TERM...(Thursday through Tuesday) Issued at 246 PM CDT Tue Jul 9 2019 Warmer and drier weather is expected the middle and end of the work week. The GEFS and ECMWF build upper level ridging into the four corners region and much of the Central and Southern Plains. This will spread a warm layer aloft across the region which will limit rain chances. The upper ridge will flatten just a bit Friday night into the weekend, which will allow for a couple of weak disturbances to migrate eastward across the region brining isolated to scattered thunderstorm chances. Above normal temperatures are expected with highs climbing into the lower 90s Thursday through the weekend. The Climate Prediction Center continues to forecast above normal temperatures and below normal precipitation for both the 6 to 10 and 8 to 14 day outlook. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1245 PM CDT Tue Jul 9 2019 VFR conditions continue at both sites through mid-afternoon. Increasing clouds are expected this afternoon in advance of the next system. Showers and isolated thunderstorms arrive by late afternoon into the evening. KVTN has the best chance to see thunderstorms; however, thunderstorms are still possible further south. Erratic and gusty winds and large hail are possible in any thunderstorms this evening. Thunderstorms are expected to exit the region by 08 to 10Z with drying conditions returning. Gusty winds will be the concern across the north on Wednesday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 343 PM CDT Tue Jul 9 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-102045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 343 PM CDT Tue Jul 9 2019 /243 PM MDT Tue Jul 9 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Strong to severe thunderstorms are expected late this afternoon through the evening. The area of concern for severe weather is across northern Nebraska, generally along and north of highway 2. The hazards are large hail and wind damage. Some storms may also be capable of locally heavy rainfall which could lead to localized flooding. The area concern for this hazard is generally east of highway 83. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Isolated to scattered thunderstorm chances are in the forecast Friday night through Monday. The risk of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Public reported quarter size hail.
Public estimated wind gusts to 70 mph.
Public reported quarter size hail.
Trained weather spotter reported center irrigation pivots blown over... estimated to be 70 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841712, 841715, 841713, 841714.